Arizona, 2004Damaging Wind in Arizona, July 24, 2004
July 24, 2004 · NWS TWC · 1 event in 1 county or zone
An outflow from a large complex that developed in Northern Mexico pushed moisture north into southeastern Arizona. This moisture helped to promote the development of heavy raining thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outflow from a large complex that developed in Northern Mexico pushed moisture north into southeastern Arizona. This moisture helped to promote the development of heavy raining thunderstorms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 24, 9:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 24, 9:47 PM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
947 PM MST SAT JUL 24 2004
SOUTHEAST ARIZONA FORECAST DISCUSSION
.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL PROVIDE SCATTERED
THUNDERSTORMS THIS WEEKEND. UPPER LEVEL HIGH PRESSURE IS FORECAST TO
MOVE WESTWARD BY THE MIDDLE OF NEXT WEEK...RESULTING IN A DECREASE
IN THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...A RATHER QUIET NIGHT ACROSS SOUTHEAST ARIZONA AS NO
SEVERE THUNDERSTORM OR FLASH FLOOD WARNINGS WERE ISSUED THIS
EVENING. THERE WERE...HOWEVER...A FEW STRONG STORMS THAT PUSHED
THROUGH SOUTHEAST PINAL COUNTY EARLIER THIS EVENING. THESE STORMS
WERE MAINLY GENERATED AHEAD OF A COUPLE OF STRONG OUTFLOW BOUNDARIES
FROM STORMS IN NORTHERN PINAL AND EASTERN GILA COUNTIES LATE THIS
AFTERNOON. AS OF 930 PM...KIWA 0.5 DEG VELOCITY IMAGERY INDICATED
THE MAIN OUTFLOW BOUNDARY WAS STILL ALIVE AND KICKING...AND WAS
PUSHING INTO SOUTHERN MARICOPA AND NORTH CENTRAL PIMA COUNTIES...
HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS IN THOSE
LOCATIONS. UPDATED ZFP AND PFM FORECAST TO DECREASE POPS IN THE EAST
AND BUMP THEM UP A TAD IN THE WESTERN DESERTS.
OTHERWISE...STRANGE PATTERN FOR JULY AS UPPER HIGH CENTER MOVES OFF
THE COAST OF CALIFORNIA THE NEXT COUPLE OF DAYS IN RESPONSE TO A
TROUGH MOVING INTO THE GREAT BASIN FROM THE NORTHWEST. PLENTY OF
MOISTURE AVAILABLE TOMORROW WITH NORTH TO NORTHEAST STEERING
FLOW...MAY SEE ANOTHER AFTERNOON/EVENING OF STORMS MOVING OFF OF THE
RIM. WILL ALSO HAVE TO BE AWARE OF HOW THE WEAK BACKDOOR SURFACE
FRONT AFFECTS THINGS OUT EAST TOMORROW AS WELL. A DECREASE IN POPS
ARE IN STORE THE SECOND HALF OF THE WORK WEEK AS THE UPPER HIGH THEN
BECOMES ESTABLISHED SOUTH OF THIS FORECAST AREA ACROSS BAJA AND/OR
SONORA.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 24, 12:15 PM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SAT JUL 24 2004
AZZ019-029>035-250700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE
COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA
CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST FRI JUL 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY
SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS ABOVE NORMAL ACROSS
SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG DOWNBURST WINDS IS
NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH ABUNDANT
MOISTURE AND AN UNSTABLE ENVIRONMENT WILL PROVIDE ALL OF SOUTHEAST
ARIZONA WITH AT LEAST A CHANCE OF THUNDERSTORMS.
DISCUSSION...THE UPPER AIR SOUNDING AT TUCSON THIS MORNING DEPICTED
A PRECIPITABLE WATER VALUE NEAR 1.45 INCHES AND THUS WAS NOT QUITE
AS MOIST AS 24 HOURS AGO. THE PROFILE WAS NOT QUITE AS UNSTABLE AS
24 HOURS AGO AS WELL AS EVIDENCED VIA LIFTED INDEX VALUE NEAR MINUS
2 AND UNMODIFIED SURFACE-BASED CAPE VALUE NEAR 635 J/KG. HOWEVER THE
MID-LEVEL WIND COMPONENT OF 25-30 KTS FROM THE NORTHEAST WAS
SOMEWHAT STRONGER VERSUS FRIDAY MORNING. THE UPPER HIGH WAS CENTERED
NEAR FLAGSTAFF THIS MORNING PROVIDING AN EAST TO NORTHEAST FLOW OVER
SOUTHEAST ARIZONA. SOMEWHAT DIFFICULT TO DETERMINE WHERE CONVECTIVE
INITIATION WILL THIS AFTERNOON GIVEN THE EXTENSIVE CLOUDINESS ACROSS
EASTERN SECTIONS AT THIS TIME. DEEP CONVECTION MAY INITIATE ALONG
THE INTERFACE OF THE CLOUD SHIELD AT THIS TIME ACROSS THE EAST AND
THE CLEAR REGION OVER THE WEST. THE MAIN CONCERN WILL BE WITH REGARD
TO LOCALLY HEAVY RAINFALL AS THE AIRMASS REMAINS QUITE MOIST.
RAINFALL AMOUNTS OF 1 TO 1.5 INCHES WILL BE POSSIBLE IN THE
STRONGEST STORMS. SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON ALONG THE MOGOLLON RIM WILL MOVE TO THE SOUTHWEST LATER
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS HOLD THE POTENTIAL
FOR WIND GUSTS TO NEAR 55 MPH ALONG WITH SMALL HAIL...AND MAY IMPACT
THE TUCSON AREA AROUND SUNSET OR SHORTLY THEREAFTER. THE BULK OF ANY
PRECIPITATION THAT DEVELOPS SHOULD DECREASE IN COVERAGE AND
INTENSITY BY MIDNIGHT THOUGH SOME SHOWERS WILL LIKELY CONTINUE AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
ANOTHER ACTIVE DAY IS EXPECTED ON SUNDAY AS THE UPPER HIGH REMAINS
OVER NORTHERN ARIZONA. A MORE TYPICAL MONSOON PATTERN IS EXPECTED
MONDAY AND TUESDAY. THE UPPER HIGH IS FORECAST TO A POSITION OVER
NORTHERN BAJA BY WEDNESDAY AS A STRONG TROUGH OF LOWER PRESSURE
MOVES ACROSS THE NORTHERN ROCKIES. THIS PATTERN WILL LEAD TO
DECREASED THUNDERSTORM CHANCES ACROSS SOUTHEAST ARIZONA THURSDAY
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BF
Thunderstorm Wind, Pima
- When
- July 24, 11:00 PM MST to 11:15 PM MST
- Where
- Pima County, Ajo
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.367, -112.867
Law enforcement reported that thunderstorm wind gusts up to 55 knots had downed 5 power poles on Route 85 between mile marker 45 and 47.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415720.